Texas, 2018

Extreme Cold and Sleet in Texas, January 16 to 17, 2018

January 16 to 17, 2018 · NWS HGX · 4 events in 2 counties and zones

Rain turned into a wintry mix of across Southeast Texas. Overnight minimum temperatures fell into the teens to middle 20s.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Rain turned into a wintry mix of across Southeast Texas. Overnight minimum temperatures fell into the teens to middle 20s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 16, 4:13 AM CST, 6 hours 47 minutes earlier.

Area forecast discussion, Jan 16, 4:13 AM CST, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
413 AM CST Tue Jan 16 2018

.DISCUSSION...
Arctic cold front is now moving through the coastal waters. Behind the
front, temperatures have been falling with below freezing readings
now across much of our northern counties and likely creating hazardous
driving conditions where mixed precipitation is falling and any accumulations
are occuring. Breezy and gusty north winds behind the front are helping
to drop wind chill readings to around 20 at some spots at 3 AM, and
expect these values to continue to fall throughout the day with teens
areawide before sunset. South of the current mixed precipitation locations
and possibly all the way to the coast, areas of rain will transition
over to mixed precipitation as temperatures fall below freezing. Some
enhancement during the day could possibly bring pockets of increasing
mixed precipitation coverage resulting in an increasing travel hazard
where any accumulations develop. The Winter Storm Warning and Winter
Weather Advisory will remain in effect with this package, and will
cover the elevated winds and falling wind chills with the statement.
Precipitation will come to an end from north to south beginning this
afternoon and continuing to the coast tonight as strong high pressure
helps to bring much drier air into the area. Future shifts will likely
be able to adjust/remove parts of our area from the Warning and Advisory,
and we will likely be replacing them with Hard Freeze Warnings (Wednesday
morning's lows in the teens north and 20s south all the way to the
coast) and Wind Chill Advisories (ranging from 5 up north to the teens
at the coast) for much of the area. Wednesday's record low temperatures
are 0 degrees set in 1930 for CLL, 15 degrees set in 1930 for the City
of Houston, 23 degrees set in 1965 for HOU and 23 degrees set in 1885
at GLS). Temperatures will struggle to warm on Wednesday and should
peak in the mid to upper 30s, but winds will be much weaker. Thursday
morning's lows will be cold again, ranging from around 20 north to
close to freezing at the coast, and another Hard Freeze Warning will
probably be needed generally to the north of I-10. Look for a warmup
to begin on Thursday, and we might even see some highs in the 70s over
the weekend. As for our next best chance of rain (temperatures will
not be cold enough for anything frozen), it should come around Friday
and Friday night (higher chances near the coast and lower chances inland)
as a mid/upper level storm system move eastward across South Texas,
and then again on Sunday with the approach and passage of the next
cold front. 42
&&

.MARINE...
Will maintain current Gale Warning and Advisory flags, but have made
starting time to the current time as the front is now pushing off
the coast. Will also hoist a Low Water Advisory for the bays
(primarily for the northern parts) as strong NNW winds transport
water out. Observed levels are forecast to be around -1.5 MLLW
the mid morning low tide. There could be some frozen precipitation
behind the front before clearing this evening.

High pressure will move east of the region allowing onshore winds to
resume by Thursday night and persist into the weekend. The next
front should move into the area late Sunday. 47

&&

.AVIATION...
Transition of precip from liquid to frozen has occurred as far south
as CXO. Temps will continue to fall further in the metro area and
coast thru the day so expect frozen precip there as well. Most of
the precipitation will end by 01z. Strong north winds will develop
in the wake of the front and will begin to subside toward Tuesday
evening. Generally IFR ceilings are expected behind the front
gradually lifting to MVFR this morning with some VFR conditions
developing by late afternoon over the northern TAF sites and after
00z over the south. Skies are expected to become VFR areawide
between 06-09z. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      29  18  36  22  43 /  60  10   0  10  10
Houston (IAH)              35  21  38  25  43 /  70  10   0  10  10
Galveston (GLS)            44  26  39  32  47 /  70  30  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Winter Storm Warning until midnight CST tonight for the
     following zones: Austin...Brazos...Burleson...Colorado...
     Grimes...Harris...Houston...Liberty...Madison...
     Montgomery...Polk...San Jacinto...Trinity...Walker...
     Waller...Washington.

     Winter Weather Advisory until midnight CST tonight for the
     following zones: Brazoria...Chambers...Fort Bend...
     Galveston...Jackson...Matagorda...Wharton.

GM...Small Craft Advisory until midnight CST tonight for the
     following zones: Galveston Bay...Matagorda Bay.

     Gale Warning until midnight CST tonight for the following zones:
     Coastal waters from Freeport to the Matagorda Ship Channel
     out 20 NM...Coastal waters from High Island to Freeport out
     20 NM...Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&
Hazardous weather outlook, Jan 16, 5:19 AM CST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
519 AM CST Tue Jan 16 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-171300-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
519 AM CST Tue Jan 16 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Temperatures will fall throughout the day. Areas of rain will continue
to gradually change over to a wintry mix from north to south as the
day progresses resulting in hazardous driving conditions. It will be
very cold tonight with lows ranging from the teens north to the 20s
all the way to the coast. Although precipitation will come to an end,
any remaining water from earlier activity could freeze and create
additional ice issues. A Hard Freeze Warning and a Wind Chill Advisory
will likely be needed. Please keep up with the latest forecasts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Cold temperatures can be expected Wednesday and Thursday and another
Hard Freeze Warning might be needed. A warming trend can be expected
at the end of the week and over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed through Wednesday morning.

GMZ330-335-350-355-370-375-171300-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
519 AM CST Tue Jan 16 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

The area will see strong offshore winds and building seas in the wake
of the cold front creating hazardous boating conditions. There could
be some frozen precipitation before clearing this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Look for winds and seas to come down Wednesday afternoon through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed through Wednesday morning.

In the hours before

Local storm report, Jan 16, 6:16 AM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
616 AM CST TUE JAN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     SLEET            COLLEGE STATION         30.60N  96.31W
01/16/2018  E0.0 INCH        BRAZOS             TX   BROADCAST MEDIA

            SLEET FALLING IN THE COLLEGE STATION AREA. ACCUMULATING
            ON CARS AND ELEVATED SURFACES

&&

EVENT NUMBER HGX1800005

47
Local storm report, Jan 16, 6:18 AM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
618 AM CST TUE JAN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 AM     SLEET            CONROE                  30.32N  95.47W
01/16/2018  E0.0 INCH        MONTGOMERY         TX   BROADCAST MEDIA

            SLEET IN CONROE STARTING TO ACCUMULATE ON ELEVATED
            SURFACES.

&&

EVENT NUMBER HGX1800006

47
Local storm report, Jan 16, 6:20 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
620 AM CST TUE JAN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 AM     SLEET            HUNTSVILLE              30.71N  95.55W
01/16/2018  E0.0 INCH        WALKER             TX   PUBLIC

            SLEET STARTING TO ACCUMULATE ON ELEVATED SURFACES.

&&

EVENT NUMBER HGX1800007

47
Local storm report, Jan 16, 6:21 AM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
621 AM CST TUE JAN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     SLEET            THE WOODLANDS           30.16N  95.49W
01/16/2018  E0.0 INCH        MONTGOMERY         TX   PUBLIC

            SLEET STARTING TO ACCUMULATE ON ELEVATED SURFACES

&&

EVENT NUMBER HGX1800008

47
Local storm report, Jan 16, 6:23 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
623 AM CST TUE JAN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 AM     SLEET            HOUSTON                 29.77N  95.39W
01/16/2018  E0.0 INCH        HARRIS             TX   BROADCAST MEDIA

            SLEET AND FREEZING RAIN STARTING TO ACCUMULATE ON
            ELEVATED SURFACES ACROSS NW HARRIS COUNTY.

&&

EVENT NUMBER HGX1800009

47

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 sleet, 2 extreme cold/wind chill. Local standard time, as filed.

Sleet, Harris

When
January 16, 11:00 AM CST to 2:00 PM CST
Where
Harris forecast zone
Reported by
Trained Spotter
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Sleet accumulations ranging between 1/2 of an inch and 3/4 of an inch occurred in north Houston.

Extreme Cold/Wind Chill, Harris

When
January 16, 4:00 PM CST
Where
Harris forecast zone
Deaths
1 direct, 0 indirect
Reported by
Local Official
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

A body was discovered on the 6700 block of Telephone Road near the South 610 Loop. This fatality was caused due to exposure to extreme cold. Daily wind chill temperatures were in the middle teens.

Sleet, Waller

When
January 16, 7:00 PM CST to 10:00 PM CST
Where
Waller forecast zone
Reported by
Trained Spotter
Coordinates
30.011, -95.988 (the zone’s center; the record gives no point)

One inch of sleet accumulation occurred just south of the town of Waller.

Extreme Cold/Wind Chill, Harris

When
January 17, 12:00 AM CST
Where
Harris forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

An elderly woman who suffered from dementia succumbed to the elements as she left her home in the middle of the night and was exposed to temperatures in the teens. Her body was discovered within 50 yards of her home on 400 Dreamland Avenue in Crosby.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Harris2018-01-16MaleOutside/Open AreasDirect
Extreme Cold/Wind Chill, Harris2018-01-1782FemaleOutside/Open AreasDirect

What these are

Sleet
Sleet accumulating half an inch or more.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737655, 737656, 737657, 739887.